A review of trial data showed that some patients taking voriconazole experienced serious hepatic reactions (including hepatitis and fulminant hepatic failure), some of which were fatal. The majority of these reactions occurred in individuals with serious underlying medical conditions. Transient hepatic reactions have occurred in those with no risk factors, although hepatic function usually reverted to normal once voriconazole treatment was stopped.
LFTs (specifically, AST and ALT levels) should be performed before starting treatment, then weekly for the first month and monthly thereafter if no changes are seen in the first month. Voriconazole should be discontinued if AST or ALT levels become markedly elevated; however, consideration must be given to the risk-benefit balance of treatment for the individual patient.
Phototoxicity and squamous cell carcinoma
The MHRA has received 3 Yellow Card reports of skin disorders in patients taking voriconazole in the past 12 months.
The recommendations for healthcare professionals are to:
- advise all patients, including children, to avoid direct sunlight and use measures such as protective clothing and sufficient sunscreen with a high SPF.
- consider stopping treatment if phototoxic reactions develop and refer the patient to a dermatologist.
- if treatment is continued despite a phototoxic reaction, monitor the skin frequently for pre-cancerous lesions and discontinue therapy if pre-cancerous lesions or squamous cell carcinoma develops.
Further resources available
Pfizer is distributing tools (a Q&A brochure, checklist and patient alert card) to assist healthcare professionals in improving monitoring and risk management.
Further information: MHRA Drug Safety Update, May 2014